Missouri, 2022

Damaging Wind in Missouri, August 6, 2022

August 6, 2022 · NWS SGF · 1 event in 1 county or zone

An isolated severe storm produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe storm produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 6, 1:31 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 6, 1:31 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
231 PM CDT Sat Aug 6 2022

Key Messages:

1. Isolated thunderstorms this afternoon through early evening.

2. Excessive heat continues Sunday.

3. Isolated to scattered convection possible Sunday mainly in the
afternoon, with more widespread convection Monday into Wednesday.

4. Cooler temperatures early next week, with a gradual warm-up
from midweek to next weekend.

.SHORT TERM...(This evening through Sunday)
Issued at 156 PM CDT Sat Aug 6 2022

Isolated showers and storms continue to develop this afternoon as
temperatures rise into the 90s and heat indices increase to over
100. Storm development through early afternoon has been focused
along the Highway 65 corridor where a narrow band of thicker
cumulus has set up. Additional isolated storms are expected to
develop along the outflow boundaries produced by these storms
through the afternoon. Another area of thicker cumulus over south
central Missouri may also evolve into isolated to scattered storm
development later this afternoon. Storm movement will be slow
toward the south. A stronger storm or two may produce gusty winds
and brief torrential rainfall, similar to what we saw Friday
afternoon.

Expect storm activity to end by sunset with loss of daytime
heating/mixing. High dewpoints will remain over the region so expect
overnight lows to drop only into the 70s.

A heat advisory will remain in effect for Sunday across the entire
CWA as the strong upper ridge and humid airmass remain over the
region. Isolated afternoon storms will also be possible mainly
east of Highway 65 and south of I-44.

.LONG TERM...(Sunday Night through Saturday)
Issued at 156 PM CDT Sat Aug 6 2022

An upper level trough moving across the northern tier of the US will
help flatten out the upper ridge over the Midwest and push a cold
front through the region from Monday through Wednesday. Chances for
showers and storms will increase as the front approaches the
region and stalls somewhere between central Missouri and the AR
border. As upper level disturbances drop southeastward and
interact with this boundary, we expect to see several rounds of
rainfall from Monday to Wednesday. Will continue to monitor for
flood/severe potential, but it looks pretty low at this time.

While we could see some lingering excessive heat over the
southern edge of the CWA will not be issuing additional advisories
at this time.

After the relatively cooler temperatures on Tuesday and Wednesday,
we expect the heat to build back in as the upper ridge over the
western US shifts eastward and dominates the central US. Extended
model output and cluster analysis support medium to high
confidence in this occurring.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1201 PM CDT Sat Aug 6 2022

A line of enhanced cumulus has set up near the Highway 65 corridor
early this afternoon and radar shows isolated storms developing
along this feature. So at least for the afternoon, will carry
vicinity thunder for SGF and BBG. Otherwise, we expect southerly
winds and VFR conditions to prevail across southwest MO through
the forecast period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for MOZ055>058-066>071-
     077>083-088>098-101>106.

     Heat Advisory from noon to 9 PM CDT Sunday for MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...Heat Advisory until 9 PM CDT this evening for KSZ073-097-101.

     Heat Advisory from noon to 9 PM CDT Sunday for KSZ073-097-101.

&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Terry
Hazardous weather outlook, Aug 6, 1:11 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
211 PM CDT Sat Aug 6 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
211 PM CDT Sat Aug 6 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Isolated to widely scattered thunderstorms with heavy rain will
be possible this afternoon, mainly along and east of the highway
65 corridor. A of the stronger storms may produce gusty winds up
to 50 mph and brief torrential rainfall.

Heat index values in the 100 to 109 degree range are expected
this afternoon and early evening and a heat advisory remains in
effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values from 100 to 106 are expected on Sunday and a
heat advisory is also in effect for Sunday.

Additional showers and thunderstorms are possible Sunday
afternoon and again from Monday through Wednesday as a cold
front sags southward into the region.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

The radar

The Springfield radar (KSGF), 123 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miller

When
August 6, 5:05 PM CST
Where
Miller County, 0.88 mi NE of Kaiser Lake Ozark Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
State Official
Coordinates
38.110, -92.540

A localized downburst downed multiple trees at Highway 42 and Bear Creek Road, as well as at Highways 42 and 134 blocking the road. Trees were also downed at the Lee C Fine Airport. Damage occurred to two planes at the airport and the AWOS went offline due to loss of power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053039.